South Dakota, 2014

Damaging Winds in South Dakota, June 13, 2014

June 13, 2014 · NWS UNR · 9 events in 2 counties and zones

Thunderstorms merged over Meade County and produced strong wind gusts over eastern Meade and southern Ziebach Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms merged over Meade County and produced strong wind gusts over eastern Meade and southern Ziebach Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 4:42 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 13, 4:42 PM MST, 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT FRI JUN 13 2014

.UPDATE...
ISSUED AT 307 PM MDT FRI JUN 13 2014

TIGHTEST PRESSURE GRADIENT IS SHIFTING EAST WITH WINDS HOLDING OR
SLIGHTLY DECREASING THROUGH THE REST OF THE AFTERNOON. THE WIND
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI JUN 13 2014

WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 1500 MDT.

CYCLONIC FLOW ALOFT WILL PERSIST THROUGH THE SHORT TERM PERIOD
WITH EMBEDDED SHORT WAVES. FIRST SHORT WAVE TROF HAS MOVED EAST OF
THE AREA CARRYING SCATTERED SHOWERS AND TSTMS WITH IT.
SECOND...SOMEWHAT STRONGER TROF IS APPROACHING THE WESTERN
PORTIONS OF OUR CWA THIS AFTN AND HELPING TO DIMINISH THE
STABILITY. A THIRD TROF WILL APPROACH TOMORROW GIVING CONTINUED
CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS.

AT THE SFC...A LOW IS FCST TO DVLP OVR SW SD IN RESPONSE TO UPPER
LEVEL DVLPMNTS...AND THEN MOVE EAST WARD TONIGHT INTO SATURDAY. A
CONFLUENCE ZONE EXTENDS FROM SE MT ACROSS WRN SD...REPRESENTING A
WEAK WARM FRONT. THIS ZONE IS ACCOMPANIED BY STRONGER SFC TO 1 KM
SHEAR THAT COULD ENHANCE LOW LVL ROTATION IN SOME STORMS.

FCST SOUNDINGS INDICATE ADEQUATE CAPE AND SFC TO 6 KM SHEAR FOR
SVR STORMS THIS AFTN INTO THIS EVENING. INVERTED V PROG SOUNDINGS
AND CONSISTENT MULTIPLE RUNS OF THE HRRR MODEL SUGGEST QUITE
STRONG WIND POTENTIAL FOR THE DVLPG CONVECTION THIS AFTN AND THIS
EVENING. THE HRRR MODEL HAS INITIATED CONVECTION AT ABOUT THE
RIGHT TIME AND HAS CONSISTENTLY INTENSIFIED THE STORMS QUICKLY
DURING THE MID TO LATE AFTN OVR OUR WYOMING COUNTIES AND MOVED THE
STORMS QUICKLY E WARD INTO WRN SD. IN SPITE OF POTENTIAL FOR LOW
LVL ROTATION IN STORMS...THE LCLS ARE HIGH...LIMITING THE
POTENTIAL FOR TORNADOES.

TEMPERATURES WERE HELD CLOSE TO GUIDANCE...WITH SLIGHTLY COOLER
TEMPS ON SATURDAY DUE TO POTENTIALLY WET GROUND. SATURDAY NIGHT
SHOULD SEE DRYING OVER THE AREA AND AN END TO PRECIP. KEPT SOME
POPS IN FOR SATURDAY DURING THE DAY DUE TO THE APPROACH OF WEAK
SHORT WAVE TROF.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI JUN 13 2014

SUBSIDENCE BEHIND THE DEPARTING UPPER TROUGH WILL LEAD TO A DRY DAY
ON SUNDAY. WILL BE BREEZY/WINDY AS A RESULT FROM TIGHT PRESSURE
GRADIENT AND DEEP MIXING. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED
TO BE NEAR AVERAGE. MODELS COMING INTO BETTER AGREEMENT FOR THE
FIRST HALF OF THE WEEK...AS GFS HAS BEEN TRENDING TOWARDS MORE
CONSISTENT ECMWF. THIS FEATURES UPPER LOW OVER THE PACIFIC
NORTHWEST/NORTHERN ROCKIES WITH SOUTHWEST FLOW ALOFT OVER THE
NORTHERN PLAINS. ACTIVE PATTERN FOR THE FORECAST AREA...WITH DAILY
CHANCE OF THUNDERSTORMS. SLOWER MOVEMENT OF UPPER LOW WILL RESULT IN
WARMER DAYS EARLY IN THE WEEK. MODELS DIVERGE FOR THE LAST HALF OF
THE WEEK IN MOVEMENT OF UPPER LOW. HOWEVER...PATTERN STILL FAVORS
DAILY THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 537 PM MDT FRI JUN 13 2014

SCATTERED THUNDERSTORMS EXPECTED THIS EVENING...MAINLY ACROSS
WESTERN SOUTH DAKOTA...WITH IFR VSBY/LARGE HAIL/DAMAGING WINDS.
GUSTY SOUTH WINDS WILL PERSIST ACROSS THE PLAINS EAST OF THE BLACK
HILLS THROUGH THE EARLY EVENING HOURS. A COLD FRONT WILL CROSS
THE AREA LATER THIS EVENING...WITH GUSTY NORTHWEST WINDS BEHIND
THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...15
SHORT TERM...BARBER
LONG TERM...7
AVIATION...15
Hazardous weather outlook, Jun 13, 5:33 AM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT FRI JUN 13 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
633 AM MDT (733 AM CDT) FRI JUN 13 2014

...WIND ADVISORY TODAY FOR PORTIONS OF THE WESTERN AND SOUTH
   CENTRAL SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST
AREA LATE THIS AFTERNOON AND EVENING AS A COLD FRONT SLOWLY MOVES
ACROSS THE REGION. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE
PRIMARY THREATS WITH ANY SEVERE STORMS. AN ISOLATED TORNADO IS ALSO
POSSIBLE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND
NORTHWEST SOUTH DAKOTA LATE IN THE DAY.

SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE ACROSS THE SOUTH
DAKOTA PLAINS THIS MORNING. THE STRONGEST WINDS WILL BE ACROSS
PORTIONS OF THE NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA...WHERE
GUSTS TO AROUND 45 MPH CAN BE EXPECTED LATE THIS MORNING AND EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR SATURDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH
CENTRAL SOUTH DAKOTA DURING THE MIDDAY AND EARLY AFTERNOON
HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

AN UNSETTLED PATTERN IS EXPECTED TO BRING DAILY CHANCES FOR
THUNDERSTORMS DURING MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 13, 4:42 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT FRI JUN 13 2014

SDZ026-028-072-073-140015-
CENTRAL BLACK HILLS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
542 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 615 PM MDT...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLACK HAWK...OR 9 MILES NORTHWEST OF
DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 44 AND
59...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4407 10337 4414 10341 4415 10338 4424 10345
      4425 10345 4435 10310 4417 10297 4414 10308
      4414 10312 4413 10312
TIME...MOT...LOC 2342Z 247DEG 25KT 4419 10330

CARSTENS
Special weather statement, Jun 13, 4:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT FRI JUN 13 2014

SDZ013-073-140015-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
546 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 615 PM
MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF HEREFORD...OR 24 MILES EAST
OF DOWNTOWN STURGIS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION CENTER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4466 10279 4448 10254 4437 10309 4454 10318
TIME...MOT...LOC 2346Z 250DEG 25KT 4448 10302

CARSTENS
Local storm report, Jun 13, 4:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     BELLE FOURCHE RESERVOIR 44.73N 103.70W
06/13/2014  E50 MPH          BUTTE              SD   LAW ENFORCEMENT

&&

POJORLIE
Local storm report, Jun 13, 4:52 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ARDMORE                 43.02N 103.66W
06/13/2014  E0.88 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

WFO UNR STAFF
Local storm report, Jun 13, 4:54 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT FRI JUN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     DOWNTOWN BELLE FOURCHE  44.67N 103.85W
06/13/2014  E50.00 MPH       BUTTE              SD   LAW ENFORCEMENT

&&

POJORLIE
Special weather statement, Jun 13, 5:22 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT FRI JUN 13 2014

SDZ072-073-140045-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
622 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 645 PM
MDT...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN STURGIS...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STURGIS AND BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND
42...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4430 10351 4430 10352 4433 10357 4447 10356
      4459 10324 4432 10316 4427 10347
TIME...MOT...LOC 0022Z 250DEG 34KT 4440 10346

CARSTENS

The radar

The Rapid City radar (KUDX), 62 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
June 13, 5:30 PM MST
Where
Meade County, 4 mi S of Stoneville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.673, -102.662

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 13, 6:00 PM MST
Where
Meade County, 6.08 mi SSW of Plainview
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.514, -102.198

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 13, 6:06 PM MST
Where
Meade County, 3 mi E of Elm Springs
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.310, -102.469

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 13, 6:08 PM MST
Where
Meade County, 5.38 mi ESE of Elm Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.270, -102.436

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Ziebach

When
June 13, 6:40 PM MST
Where
Ziebach County, 0.78 mi SSE of Bridger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.539, -101.894

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 13, 6:52 PM MST
Where
Meade County, (D07)faith Arpt
Measured
60 kt (69 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
45.030, -102.020

Winds caused minor damage in the town of Faith.

Thunderstorm Wind, Ziebach

When
June 13, 7:00 PM MST
Where
Ziebach County, 0.84 mi WSW of Red Elm
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
45.054, -101.805

Thunderstorm Wind, Ziebach

When
June 13, 7:15 PM MST
Where
Ziebach County, 14.27 mi SSE of Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.866, -101.467

The cooperative observer estimated wind gusts at 60 mph.

Thunderstorm Wind, Ziebach

When
June 13, 7:17 PM MST
Where
Ziebach County, 16.01 mi NNE of Cherry Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.826, -101.427

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518056, 518057, 518058, 518059, 518061, 518060, 518062, 518063, 518064.